Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 191, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2009, 8:05 PM CDT for Davison County, Hanson County, McCook County, South Dakota. It was in force for 25 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2009, 8:05 PM CDT (01:05 UTC)
- Expired
- Aug 2, 2009, 8:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Davison County, SD, Hanson County, SD, McCook County, SD
The radar
The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:06 PM CDT | TSTM WND GST 70 | 3 S Mitchell, SD | LARGE TREE BRANCHES DOWN.STRONG WINDS LASTED FOR AROUND 6 MINUTES. ALSO SOME DIME SIZE HAIL. |
| Aug 2, 8:09 PM CDT | HAIL 1 | 4 S Mitchell, SD | |
| Aug 2, 8:16 PM CDT | TSTM WND DMG | 5 S Mitchell, SD | 3 FOOT DIAMETER TREE DOWN |
| Aug 2, 8:20 PM CDT | TSTM WND DMG | Alexandria, SD | 5 INCH BRANCHES DOWN AND A TREE DOWN ON EAST SIDE OF TOWN |
| Aug 2, 8:20 PM CDT | TSTM WND GST 60 | Alexandria, SD | |
| Aug 2, 8:20 PM CDT | HAIL 2 | Alexandria, SD | SHERIFF REPORTS LARGER THAN GOLF BALL AND LESS THAN BASEBALL SIZE HAIL IN TOWN. CARS DAMAGED AMD SOME WINDOWS BROKEN IN HOMES. |
| Aug 2, 8:23 PM CDT | HAIL 0.75 | Alexandria, SD | HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 030105 SVRFSD SDC035-061-087-030130- /O.NEW.KFSD.SV.W.0191.090803T0105Z-090803T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 805 PM CDT SUN AUG 2 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA EXTREME WESTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 830 PM CDT * AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF MITCHELL...AND WAS MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MITCHELL...ETHAN AROUND 810 PM CDT... FULTON AROUND 820 PM CDT... ALEXANDRIA AROUND 825 PM CDT... FARMER...EMERY AROUND 830 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4377 9760 4352 9760 4351 9815 4374 9815 TIME...MOT...LOC 0105Z 265DEG 41KT 4364 9807 $$ MJF
1 follow-up statement
000 WWUS53 KFSD 030121 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 821 PM CDT SUN AUG 2 2009 SDC035-061-087-030130- /O.CON.KFSD.SV.W.0191.000000T0000Z-090803T0130Z/ DAVISON SD-HANSON SD-MCCOOK SD- 821 PM CDT SUN AUG 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EXTREME WESTERN MCCOOK...HANSON AND SOUTHEASTERN DAVISON COUNTIES... AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ALEXANDRIA...OR 13 MILES SOUTHEAST OF MITCHELL...MOVING EAST AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... EMERY AROUND 830 PM CDT... NUMEROUS REPORTS OF DAMAGING WINDS HAVE BEEN RECEIVED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4377 9760 4352 9760 4351 9815 4374 9815 TIME...MOT...LOC 0121Z 271DEG 43KT 4365 9779 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 2, 3:30 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT SUN AUG 2 2009 .DISCUSSION... TOUGH CALL ON THUNDERSTORM CHANCES TONIGHT WITH A VERY DRY ATMOSPHERE IN PLACE. TEMPERATURES HAVE CLIMBED INTO THE MID AND UPPER 90S IN CENTRAL SD WITH DEW POINTS SLIPPING BACK INTO THE MID AND UPPER 40S. LATEST RADAR LOOP DOES SHOW SOME BOUNDARY ACTIVITY IN SPINK COUNTY...WHICH WAS SINKING SOUTHEAST WITH TIME. THIS LOOKS TO BE A COMBINATION OF AN OUTFLOW DROPPING SOUTH AND POSSIBLY THE PREFRONTAL TROUGH MOVING THROUGH CENTRAL SD. WILL KEEP AN EYE AROUND THIS AREA FOR POTENTIAL DEVELOPMENT LATE THIS AFTERNOON AS THE VORT MAX IN WESTERN ND SLIDES SE AND TEMPERATURES CLIMB TO NEAR OR ABOVE THE CONVECTIVE TEMPERATURE. SEVERE THREAT NOT HIGH...BUT A COUPLE OF STORMS LIKELY TO REACH SEVERE LEVELS. THE FIRST AREA WILL HAVE MAINLY A WIND THREAT...WHICH IS NORTH OF I90 WHILE THE SECOND AREA...MAINLY OVER NORTHWEST IOWA...WILL HAVE BOTH A HAIL AND WIND THREAT. CAPE VALUES NORTH OF INTERSTATE 90 WELL SOUTH OF 1000 J/KG BUT THE DOWNDRAFT CAPE VALUES ARE AROUND 1500 J/KG WHICH SUPPORTS THE WIND THREAT. CAPE VALUES OVER NORTHWEST IOWA WHERE BETTER MOISTURE/MOISTURE CONVERGENCE EXISTS ARE CLOSER TO 1500-2000 J/KG WHICH SUPPORTS A BETTER HAIL THREAT. OTHERWISE...WENT MILD ON LOWS WITH MAINLY UPPER 50S TO LOWER 60S. OTHER THAN SOME MORNING MID TO HIGH CLOUDS IN THE SRN CWA... EXPECTING A SUNNY DAY TUE...WITH TEMPERATURES RISING INTO THE 80S. ONLY FORECAST CONCERN IS WITH SMOKE PLUME WHICH WILL LIKELY BE OVER THE AREA. NUMEROUS WILDFIRES ACROSS BC AND YK CANADA HAVE PRODUCED A WIDESPREAD AREA OF SMOKE ACROSS WRN CANADA. NW FLOW HAS BEEN TRANSPORTING SOME OF THE SMOKE INTO OUR AREA THE LAST FEW DAYS. VIS SAT SHOWING WHAT APPEARS TO BE THICKER SMOKE INTO ERN MT AND SRN SK...WHICH SHOULD BE OVER THE AREA TOMORROW. LOWERED MAX TEMPS A FEW DEGREES BASED ON LIKELIHOOD FOR SMOKE. SMOKE COULD HOLD THINGS DOWN MORE SHOULD IT BE A VERY THICK PLUME. COLD FRONT TO MOVE S ACROSS THE CWA TUE NIGHT. SOME SMALL CHANCES FOR THUNDERSTORM WITH THUNDERSTORM CHANCES MAINLY DEPENDING ON IF CONVECTION CAN DEVELOP OVER NW SD LATE IN THE AFTERNOON. SHOULD THIS BE THE CASE...THEN THERE WOULD BE A DECENT CHANCE FOR STORMS TO RIDE EAST ALONG AND S OF THE SFC COLD FRONT DURING THE EVENING AND POSSIBLY CONTINUING INTO THE LATE NIGHT IN SW MN AND NW IA. KEPT SMALL CHANCES OF THUNDERSTORMS GOING ON WED AND THU AS AN UNSTABLE MID LEVEL BNDRY WILL BE MEANDERING BACK AND FORTH OVER THE AREA. SHOULD AT LEAST SEE SOME THUNDERSTORM THOSE DAYS...BUT BETTER CHANCE OF THUNDERSTORMS SHOULD BE FRI/FRI NIGHT AS ELEVATED WARM FRONT PUSHES EAST ACROSS THE AREA. HIGH OVER LOW BLOCKING PATTERN OVER THE FAR ERN PACIFIC CONTINUES TO HOLD STRONG. CUTOFF UPPER LOW OFF THE CA COAST HAS NOT BUDGED IN 3 DAYS...ESSENTIALLY ALLOWING THE WRN CONUS RIDGE AND ERN CONUS TROUGH TO PERSIST. WRN HEMISPHERIC PATTERN TO FINALLY SEE A CHANGE TOWARD THE LATER HALF OF THE WEEK...AS UPPER TROUGH CURRENTLY OVER THE WRN PAC BEGINS TO BREAK DOWN THE BLOCKING PATTERN AND KICK THE UPPER LOW INTO THE NRN ROCKIES. WRN CONUS RIDGE THEN TO SHIFT INTO THE PLAINS BY THE WEEKEND...BRINGING UNSEASONABLY WARM AIR EWRD. MAIN QUESTION IS HOW FAR N WARM AIR WILL MAKE IT. AT THIS TIME THINKING MOST OF THE CWA WILL RISE INTO THE UPPER 80S AND 90S ON SAT. TEMPERATURES MORE QUESTIONABLE ON SUN...DEPENDING ON HOW AGGRESSIVELY A COLD PUSHES TROUGH THE AREA. CHANGING WEATHER PATTERN SHOULD PLACE THE NRN PLAINS UNDER A MEAN RIDGE AND GENERALLY ZONAL FLOW...LEADING TO TEMPERATURES CLOSER TO NORMAL NEXT WEEK. && .AVIATION... VFR THROUGH THE PERIOD. SOME CBS POSSIBLE LATE THIS AFTERNOON AND EVENING WITH BASES OF 10-12 KFT. WILL NEED TO WATCH FOR LLWS WITH SOME OF THESE STORMS...ESPECIALLY ANY ALONG AND NORTH OF INTERSTATE 90. THE BEST CHANCE FOR CBS WILL BE FROM ABOUT 23Z THROUGH 4Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. 08/97
Hazardous weather outlook, Aug 2, 1:02 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 102 PM CDT SUN AUG 02 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 102 PM CDT SUN AUG 02 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING AROUND THE HIGHWAY 14 CORRIDOR FROM HURON TO MARSHALL MINNESOTA. ANY STORMS THAT DEVELOP WILL SINK SOUTHEAST AND APPROACH THE INTERSTATE 29 CORRIDOR BETWEEN ABOUT 800 PM CDT AND 1000 PM CDT. ANOTHER AREA OF THUNDERSTORMS COULD DEVELOP EARLY THIS EVENING OVER PARTS OF NORTHWEST IOWA AS DEEPER MOISTURE SURGES INTO THAT AREA. OTHERWISE...THE MAIN THREAT FROM THE STORMS NORTH OF INTERSTATE 90 WILL BE WIND GUSTS TO 70 MPH AND DIME SIZED HAIL. STORMS OVER NORTHWEST IOWA COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. FIRE DANGER... A COMBINATION OF TEMPERATURES BETWEEN 95 AND 100 DEGREES WITH RELATIVE HUMIDITIES OF 15 TO 20 PERCENT AND WEST OR NORTHWEST WINDS GUSTING AS HIGH AS 25 MPH AT TIMES WILL PRODUCE A VERY HIGH FIRE DANGER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY AND COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 2, 7:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 5 NE STICKNEY 43.64N 98.37W
08/02/2009 E1.00 INCH AURORA SD TRAINED SPOTTER
THE HAIL HAS PILED UP 1 INCH DEEP IN DRIVEWAY.
&&
GHLocal storm report, Aug 2, 8:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 3 S MOUNT VERNON 43.67N 98.26W
08/02/2009 DAVISON SD STORM CHASER
STRONG WINDS WITH 5 INCH BRANCHES DOWN AND PATIO
FURNITURE BLOWN ACROSS HIGHWAY.
&&
GHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:38 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 37 min |
| Aug 2, 8:32 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook, Minnehaha | 43 min |
| Aug 2, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 44 min |
| Aug 2, 10:32 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union, Yankton | 43 min |
| Aug 2, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 48 min |
| Aug 2, 11:32 PM CDT | Severe Thunderstorm Warning | FSD | Union | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.